Alert archive / Nevada / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Elko, NV

May 16, 2005Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at May 16, 2005, 2:44 PM PDT for Elko County, Nevada. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2005, 2:44 PM PDT (21:44 UTC)
Expired
May 16, 2005, 3:45 PM PDT
In force
61 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

County Elko County, NV

The radar

The Salt Lake City radar (KMTX), 160 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.7 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2005-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2005-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 162144
SVRLKN
NVC007-162245-
/O.NEW.KLKN.SV.W.0002.050516T2144Z-050516T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
244 PM PDT MON MAY 16 2005

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ELKO COUNTY IN NORTHEAST NEVADA
  THIS INCLUDES THE CITIES OF...WEST WENDOVER...MONTELLO

* UNTIL 345 PM PDT

* AT 241 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF WEST
  WENDOVER...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 4017 11435 4012 11407 4190 11404 4136 11435

$$
SLA
1 follow-up statement
000 
WWUS55 KLKN 162223
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
321 PM PDT MON MAY 16 2005

NVC007-162231-
/O.CAN.KLKN.SV.W.0002.000000T0000Z-050516T2245Z/
ELKO NV-
321 PM PDT MON MAY 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELKO COUNTY IS
CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO NEVADA HAS CANCELLED THE SEVERE 
THUNDERSTORM WARNING...THE THUNDERSTORM THAT PRODUCED GUSTY WINDS IN 
EXCESS OF 60 MPH HAS MOVED INTO WESTERN UTAH.  SCATTERED SHOWERS ARE 
EXPECTED FOR THE REMAINDER OF THE AFTERNOON.

$$

TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:40 PM PDT, 4 minutes earlier.

Area forecast discussion, May 16, 2:40 PM PDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
240 PM PDT MON MAY 16 2005

.SYNOPSIS...A STRONG PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE TO
MOVE ACROSS NEVADA TONIGHT BRINGING UNSETTLED WEATHER TO THE GREAT
BASIN. A RETURN TO DRIER AND WARMER CONDITIONS IS EXPECTED BY MID-
WEEK.
&&

.SHORT TERM...SPC ISSUED A SVR TS WATCH BOX FOR EASTERN NEVADA EAST
OF THE RUBY MOUNTAINS INCLUDING ELKO AND WHITE PINE COUNTIES. LKN
REISSUED WATCH AS STRONG LINE OF TS MOVING THROUGH. HAIL AND STREET
FLOODING WITH HEAVY AMOUNTS OF PRECIPITATION OCCURRED IN ELKO AS
FRONT MOVED THROUGH. MAIN THREAT LATE THIS AFTERNOON AND EVENING WILL
BE WHITE PINE COUNTY. FLOOD WARNING FOR URBAN/STREAM FLOODING WITH
HEAVY PRECIPITATION...AND HEAVY SNOW WARNING AFTER 6 PM FOR ZONE 35.
FLOOD WARNING ALSO IN EFFECT FOR ZONE 36 ISSUED THIS AFTERNOON. WIND
EXPECTED UP TO 60 MPH THROUGH 9 PM EAST OF THE RUBIES. HAVE INCREASED
EVENING POPS OVER EASTERN CWA WITH TROF AXIS PUSHING INTO UTAH
OVERNIGHT. STRONG VORT LOBE OVER WHITE PINE COUNTY TONIGHT STILL
PRODUCING GOOD QPF AMOUNTS. 35-40 KNOT 700 MB FLOW. TIMING WILL
BRING POST-FRONTAL WINDS IN CONJUNCTION WITH NORMAL NW DRAINAGE IN
WENDOVER. SO HAVE WIND ADVISORY IN PLACE FOR NVZ033. WINDS OVER
NVZ035 EXPECTED TO BECOME NORTHWEST AND DECREASE AFTER
FRONT MOVES WELL TO EAST LATER TONIGHT. SNOW LEVELS WILL BE FALLING
TO NEAR 6500 FEET BY MIDNIGHT. MAY PICK UP AN INCH OR 2 OF SNOW AT
VALLEY FLOORS AFTER MIDNIGHT OVER WHITE PINE COUNTY. WHITWORTH

.LONG TERM...EARLY SUMMER WEATHER FINALLY ARRIVES IN THE GREAT BASIN
BY LATE THIS WEEK. LR MODELS CONTINUE TO SHOW PAC U/L TROUGH
SWINGING NORTH AND EAST CLIPPING NRN NV. KEPT SLIGHT CHANCE POPS AS
AFTERNOON CONVECTION IS A POSSIBILITY WITH SOME DAYTIME INSTABILITY.
LONGWAVE RIDGE BUILDS IN FOR SATURDAY WITH U/L HIGH PRESSURE LOCATED
JUST SOUTH OF LAS VEGAS. THIS SHOULD PROVIDE A PROLONGED PERIOD OF
VERY WARM AND DRY WEATHER ACROSS THE GREAT BASIN THROUGH NEXT WEEK.
INCREASED MAX TEMPS INTO THE HIGH 70S AND LOW 80S ACROSS NRN
NV...WITH NEAR 90 DEGREES ACROSS CNTRL NV. NO OTHER MAJOR CHANGES.
TRUDEL

&&

.LKN WATCHES/WARNINGS/ADVISORIES...

...SEVERE THUNDERSTORM WATCH FOR WHITE PINE AND ELKO COUNTY EAST OF
   THE RUBY MOUNTAINS THROUGH 9 PM PDT MONDAY EVENING
...WIND ADVISORY FOR EXTREME EASTERN ELKO COUNTY THROUGH 4 AM PDT
   TUESDAY.
...HEAVY SNOW WARNING FOR WHITE PINE COUNTY FROM 6 PM MONDAY UNTIL 6
   AM TUESDAY
...FLOOD WARNING IN EFFECT FOR THE HUMBOLDT RIVER FROM DEETH IN
   ELKO COUNTY TO WINNEMUCCA UNTIL FURTHER NOTICE.
...FLOOD WARNING FOR SMALL STREAMS IN NRN NV UNTIL FURTHER NOTICE.
...FLOOD WARNING FOR URBAN/SMALL STREAMS FOR SOUTHERN LANDER AND
   EUREKA COUNTIES AND WHITE PINE COUNTY.

&&
Hazardous weather outlook, May 16, 4:43 AM PDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
443 AM PDT MON MAY 16 2005

NVZ030>034-036-171200-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
443 AM PDT MON MAY 16 2005

THIS OUTLOOK IS FOR NORTHERN NEVADA

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS REMAIN IN EFFECT FOR RIVERS AND STREAMS ACROSS
NORTHERN NEVADA.

WIND ADVISORY FOR EXTREME EASTERN ELKO COUNTY THIS AFTERNOON AND
EVENING.

RAINFALL WILL TAPERING OFF TO SCATTERED RAIN AND SNOW SHOWERS FROM
WEST TO EAST THIS AFTERNOON AND EVENING...AS COLDER AIR MOVES
INTO THE REGION. HEAVY RAINS MAY LINGER INTO THIS EVENING IN EASTERN
ELKO COUNTY. WIDESPREAD AMOUNTS OF UP TO AN INCH ARE POSSIBLE. THIS
RAIN WILL BE FALLING ON ALREADY SATURATED GROUND. IN ADDITION...
SNOWMELT IN THE HIGHER ELEVATIONS WILL CONTINUE TODAY...ADDING
TO THE RUNOFF. SNOWMELT WILL END THIS EVENING AS COLDER
AIRMASS MOVES INTO THE REGION.

THE HUMBOLDT RIVER COULD SEE SIGNIFICANT RISES TODAY AND TONIGHT
...PUSHING RIVER LEVELS UP INTO THE MODERATE FLOODING CATEGORY.
TRIBUTARY RIVERS AND STREAMS WILL ALSO SEE SIGNIFICANT RISES.

STRONG GUSTY WINDS OF 3O TO 40 MPH WILL DEVELOP OVER EXTREME EASTERN
ELKO COUNTY FOR A WIND ADVISORY THIS AFTERNOON. THESE WINDS WILL
CONTINUE OVERNIGHT THROUGH 4 AM BEFORE DECREASING.

PLEASE REFER TO THE LATEST FLOOD STATEMENT...RNOFLSLKN OR WGUS85
KLKN...FOR FURTHER INFORMATION ON CURRENT FLOOD WARNINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HUMBOLDT RIVER COULD CONTINUE TO SEE SIGNIFICANT RISES
TUESDAY AS TEMPERATURES REBOUND. TRIBUTARY RIVERS AND STREAMS WILL
ALSO SEE SIGNIFICANT RISES. RIVERS WILL REMAIN HIGH THROUGH THE
REMAINDER OF THE WEEK...WITH SMALLER STREAMS BEGINNING TO FALL
MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

NVZ013-035-037-171200-
NORTHERN NYE COUNTY-SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
WHITE PINE COUNTY-
443 AM PDT MON MAY 16 2005

THIS OUTLOOK IS FOR CENTRAL NEVADA

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH REMAINS IN EFFECT ACROSS CENTRAL NEVADA FOR TODAY AND
TONIGHT.

RAINFALL WILL BE HEAVY AT TIMES TODAY...MAINLY ACROSS LANDER...
EUREKA...AND WHITE PINE COUNTIES...WITH LIGHTER RAINFALL IN NORTHERN
NYE COUNTY. RAIN WILL TAPER OFF TO SCATTERED RAIN AND SNOW SHOWERS
FROM WEST TO EAST THIS AFTERNOON AND EVENING...AS COLDER AIR MOVES
INTO THE REGION. HEAVY RAINS MAY LINGER INTO THIS EVENING IN EASTERN
WHITE PINE COUNTY...INCLUDING IN THE ELY AREA. WIDESPREAD AMOUNTS OF
UP TO AN INCH ARE POSSIBLE. THIS RAIN WILL BE FALLING ON ALREADY
SATURATED GROUND. IN ADDITION...SNOWMELT IN THE HIGHER ELEVATIONS
WILL CONTINUE MONDAY...ADDING TO RUNOFF. SNOWMELT WILL END MONDAY
EVENING AS COLDER TEMPERATURES MOVE INTO THE REGION.

AREA RIVERS AND STREAMS COULD SEE SIGNIFICANT RISES TODAY AND
TONIGHT.

PLEASE REFER TO THE LATEST FLOOD WATCH...RNOFFALKN OR WGUS65...FOR
FURTHER INFORMATION ABOUT POTENTIAL FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AREA RIVERS AND STREAMS COULD SEE SIGNIFICANT RISES TUESDAY. RIVERS
WILL REMAIN HIGH THROUGH THE REMAINDER OF THE WEEK...WITH SMALLER
STREAMS BEGINNING TO FALL MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

HARMER

In the hours before

Special weather statement, May 16, 1:27 PM PDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
127 PM PDT MON MAY 16 2005

NVZ032-033-035-170400-
EXTREME EASTERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
WHITE PINE COUNTY-
127 PM PDT MON MAY 16 2005

...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON THROUGH 9 PM PST/10
PM MST THIS EVENING...

MOISTURE FROM A LOW PRESSURE SYSTEM MOVING INTO NEVADA WILL CONTINUE
TO MOVE INTO SOUTHERN ELKO AND WHITE PINE COUNTIES THROUGH THIS
EVENING. THUNDERSTORMS ARE FORMING AHEAD OF THE ASSOCIATED COLD
FRONT AS THE FRONT PASSES THROUGH WHITE PINE AND SOUTHERN AND
EASTERN ELKO COUNTIES. SOME OF THESE THUNDERSTORMS ARE CAPABLE OF
PRODUCING DIME SIZED HAIL AND DOWN BURST WINDS IN EXCESS OF 60
MPH. THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA BY 9 PM
PST/10 PM MST THIS EVENING.

CLAYCOMB

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:37 AM PDTFlash Flood WarningLKNElko113 min
May 16, 2:29 PM PDTSevere Thunderstorm WarningLKNWhite Pine61 min
May 16, 3:27 PM PDTSevere Thunderstorm WarningLKNWhite Pine59 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.